Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 19, 1998, 6:32 PM EST for Blackford County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1998, 6:32 PM EST (23:32 UTC)
- Expired
- Jul 19, 1998, 7:20 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Blackford County, IN
The radar
The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:38 PM EST | Hail 0.75 | Hartford City, IN | HAIL JUST NORTH OF CITY ALONG WITH TREES DOWN. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 192333 SVRFWA INC009-200020- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 632 PM EST SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN NORTH CENTRAL INDIANA * UNTIL 720 PM EST * AT 631 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF HARTFORD CITY MOVING EAST AT 35 MPH. * THIS SEVERE STORM WILL AFFECT THE FOLLOWING LOCATIONS... HARTFORD CITY MOUNT PELIER SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TEH/JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:35 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 19, 1:35 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 135 PM EST SUN JUL 19 1998 FORECAST CONCERN IS CHANCE OF PRECIP.. KIWX RADAR CURRENTLY INDICATING ISOLATED THUNDERSTORMS TO THE WEST OF SBN... WHILE KLOT RADAR SHOWING MORE PRECIP NORTH OF PIA . GIVEN DEGREE OF INSTABILITY AND PRESSURE OF SURFACE BOUNDARY... EXPECT ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. WILL LIKELY SEE THUNDERSTORMS SCATTERED ACROSS THE AREA LATE AFTERNOON AND THIS EVENING.. WITH GREATEST COVERAGE OVER SW CORNER OF CWA WHERE SURFACE DEW POINTS AND CAPES SHOULD BE A BIT HIGHER. FAVORABLE WIND PROFILE SETTING UP AS SOUTHERLY WINDS HAVE GUSTED OVER 20 MPH IN PORTIONS OF CWA THIS PAST HOUR. MENTION OF STRONG/SEVERE STORMS RECOMMENDED. MODELS HAVING DIFFICULTY AGREEING ON FORECAST IN LATER PERIODS. ETA HINTING AT A SURFACE BOUNDARY ACROSS THE AREA AGAIN TOMORROW... WITH DEW POINTS POOLING UP IN THE MID 70S FOR SW CORNER OF CWA. MID LEVEL TEMPS QUITE WARM BY TOMORROW AFTERNOON... BUT BOUNDARY MAY STILL BE FOCUS FOR SOME DEVELOPMENT...ESPECIALLY FOR SOUTHERN AND WESTERN INDIANA COUNTIES. FEELING IS THAT STORMS SHOULD BE ISOLATED... AND MAY NOT NEED TO MENTION IN ZONES AT TIME. ETA/NGM BOTH HINTING AT MCS DEVELOPMENT TOMORROW EVENING OVER CENTRAL OR SOUTHERN MINNESOTA. MID LEVEL THICKNESS PATTERN INDICATES MOVEMENT IN OUR DIRECTION.. AND THICKNESS DIFFLUENCE LEADS TO THOUGHT THAT SYSTEM WILL BE ABLE TO SUSTAIN ITSELF ENOUGH TO WARRANT MENTION OF CHANCE POPS FOR WESTERN THIRD OF CWA LATE MONDAY NIGHT OR TUESDAY MORNING. DEBRIS CLOUDINESS MAY KEEP TEMPS DOWN INITIALLY TUESDAY MORNING ACROSS THE AREA... BUT SUNSHINE WAS ABLE TO ERODE CLOUDS TODAY AND ALLOW TEMPS TO RECOVER QUICKLY. ETA BOUNDARY TEMPS A FEW DEGREES WARMER THAN NGM TOMORROW.. WITH RESULTING HIGHS IN THE MID 90S. LOW 90S NOT TOO FAR AWAY AT 18Z.. AND WARMER AIR SHOULD NOT HAVE TOO MUCH TROUBLE MAKING IT A BIT FURTHER NORTH TOMORROW. WOULD RECOMMEND HIGHS TOMORROW A COUPLE OF DEGREES HIGHER THAN FWC/FAN. WITH DEW POINTS AOA 70 FOR MOST OF AREA AT TIME.. MINS TONIGHT SHOULD STAY A DEGREE OR TWO ABOVE GUIDANCE AS WELL. SBN BB 071/091 072/094 073 09423 FWA UU 072/092 073/094 073 09511 AOH UU 071/091 071/093 073 095-- .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Jul 19, 5:43 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM PERU IN .75 INCH HAIL
07/19/98 MIAMILocal storm report, Jul 19, 5:47 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN SEVERAL TREES DOWNLocal storm report, Jul 19, 6:19 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0^615 PM DECATUR IN 60 MPH TSTM GUST
07/19/98 ADAMSLocal storm report, Jul 19, 6:20 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 PM MARION IN 1 INCH HAIL
07/19/98 GRANT HAM REPORTS IN DOWNTOWN
MARION AND ON THE NORTH
SIDE OF MARION
tLocal storm report, Jul 19, 6:21 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0x621 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN TREE FELL ON A TRAILERLocal storm report, Jul 19, 6:22 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EST SUN JUL 19 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM TOTO IN 65 MPH TSTM GUST
07/19/98 STARKE SPOTTER REPORT TWO
MILES NORTH OF TOTO"
0425 PM SOUTH CENTER IN WIND DAMAGE
07/19/98 LAPORTE SHERIFF REPORT OF TREES
DOWN TWO MILES SOUTH OF
SOUTH CENTER"
0425 PM SOUTH CENTER IN WIND DAMAGE
07/19/98 LAPORTE TREE FELL ON A TRAILER
0439 PM CULVER IN 60 MPH TSTM GUST
07/19/98 MARSHALL HAM REPORT 5 MILES
SOUTH OF CULVER"
0445 PM CULVER IN WIND DAMAGE
07/19/98 MARSHALL TREES AND POWER LINES
DOWN THROUGHOUT THE
COUNTY"
0502 PM BOURBON IN WIND DAMAGE
07/19/98 MARSHALL HAM REPORT OF 65 MPH
WINDS BLOWING DOWN
TREES ONE MILE SOUTH OF
BOURBON"
0509 PM WARSAW IN 60 MPH TSTM GUST
07/19/98 KOSCIUSKO NWS EMPLOYEE REPORT"
0515 PM AKRON IN 60 MPH TSTM GUST
07/19/98 FULTON SPOTTER REPORT"
0520 PM NORTH MANCHESTER IN 60 MPH TSTM GUST
07/19/98 WABASH TREES DOWN"
0535 PM COLUMBIA CITY IN 60 MPH TSTM GUST
07/19/98 WHITLEY REPORTED NORTH OF
COLUMBIA CITY NEAR
NOBLE COUNTY LINE"
0537 PM PERU IN .75 INCH HAIL
07/19/98 MIAMI "
0546 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN SEVERAL TREES DOWN"
0555 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN MAJOR WIND DAMAGE AT
NORTHCREST SHOPPING
CENTER ON THE NORTH
SIDE OF FORT
WAYNE...ROOF DAMAGE
REPORTED"
0555 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN MAJOR WIND DAMAGE AT
NORTHCREST SHOPPING
CENTER IN FORT
WAYNE...ROOF DAMAGE
REPORTED"
0601 PM DECATUR IN WIND DAMAGE
07/19/98 ADAMS ROOF DAMAGE...60 MPH
WIND"
0615 PM DECATUR IN 60 MPH TSTM GUST
07/19/98 ADAMS "
0617 PM DECATUR IN 60 MPH TSTM GUST
07/19/98 ADAMS HAM REPORT"
0619 PM MARION IN 1 INCH HAIL
07/19/98 GRANT HAM REPORTS IN DOWNTOWN
MARION AND ON THE NO~RTH
SIDE OF MARION"
0621 PM FT WAYNE IN WIND DAMAGE
07/19/98 ALLEN TREE FELL ON A TRAILERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:59 AM EST | Severe Thunderstorm Warning | IWX | Pulaski | 46 min |
| Jul 19, 4:17 PM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 48 min |
| Jul 19, 4:26 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 49 min |
| Jul 19, 4:42 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 48 min |
| Jul 19, 4:50 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 50 min |
| Jul 19, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 62 min |
| Jul 19, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Jul 19, 5:15 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 50 min |
| Jul 19, 5:29 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington | 61 min |
| Jul 19, 5:51 PM EST | Tornado Warning | IWX | Elkhart | 49 min |
| Jul 19, 5:58 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 47 min |
| Jul 19, 6:03 PM EST | Severe Thunderstorm Warning | IWX | Grant | 47 min |
| Jul 19, 6:41 PM EST | Severe Thunderstorm Warning | IWX | Jay | 64 min |
| Jul 19, 6:55 PM EST | Severe Thunderstorm Warning | IWX | Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.